Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Taking eltroxin for hypothyroidism. Weight gain. Medication increased. Why?

sir hello,i was detected with hypothyroid in july 2010..blood reports at that time indicated a TSH level of 150 & more but the t3 & t4 levels were low. my doc suggested the dose of 150mcg of eltroxin which i continued till october 2011 where my tsh had come down to doc reduced the dose to 100mcg.hoping that everything is fine i continued the same till march 20th 2013.i again got my blood tested for t3 t4 & tsh values since i was feeling a bit tired & my wieght increased by about 5 kgs in couple of months time.the reports indicates tsh of 11.78 with t3 & t4 values on doc has suggested to again increase the dose to 150 mcg. i am not convinced.your suggestion please
Asked On : Mon, 1 Apr 2013
Answers:  3 Views:  123
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Internal Medicine Specialist 's  Response
Welcome to Health care magic,
After going through your history,You are diagnosed case of Hypothyroidism,and taking regularly Eltroxin.
You only require dose titration of Eltroxin initially your TSH was high hence higher dose was given once it is in normal range we need to adjust the dose of Thyroxin.
It is important to check other parameter like FBS,PPBS, Lipid profile Kidney function,and Thyroid Ultra sonography. If you doctor feels anti TPO and anti thyroglobulin antibodies and FNAC of Thyroid .
Please consult good Physician /Endocrinologist and we can increase dose in small amount like 125 mcg per day, There are many strength of Thyroxine are available to titrate the dose and then repeat TSH after 1 month to see and once dose is determined Thyroid function may be done twice a year.
Your weight increase may not be all due to hypothyroid please take care of your diet and exercise to keep near desirable weight.
Please take care
Best of Luck

Answered: Mon, 1 Apr 2013
I find this answer helpful
General & Family Physician Dr. Sunil 's  Response
Thanks for posting your query.
As you had high TSH and low T3 & T4 which indicates primary cause lie within the thyroid gland. Eltroxin helped you successfully and dose was adjusted according to need. Now when you present with tiredness and weight gain though TSH, T3 and T4 are not much deranged, your doctor wisely increased the dose. Because sometimes blood levels of hormone may not correlate with your symptoms and it is possible that body responds less due to continuous use of exogenous hormone (eltroxin). Follow your doctor's advise.
Hope it helps.
Take care!
Answered: Mon, 1 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,

Welcome to Health Care Magic

The dose of Eltroxin is adjusted based on the TSH level.../ with T4 & T3 in range.

Clinical features are not accurate.

You have not stated your age, gender, personal habits, family history or co-morbidities. You need a dose between 100 and 150 mcg. You need more frequent tests - say every 2 months - until the dose is established - not once in 2 years! Take 150 mcg for 2 months and check again - depending on the results, you can adjust. / 125 mcg may not be commercially available as a single tablet...check out

Take care

Wishing speedy recovery

God bless

Good luck

Answered: Wed, 1 May 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor